EconPapers    
Economics at your fingertips  
 

Upstream intergenerational transfers in economic development: The role of family ties and their cultural transmission

Dimitrios Varvarigos

Journal of Mathematical Economics, 2021, vol. 96, issue C

Abstract: I construct a model where upstream income transfers, from adult children to their old parents, are driven by a culture of strong family ties. This evolves endogenously, through a process of intergenerational cultural transmission. The two-way causal link between economic and cultural change can be a strong enough force to offset cultural substitution, thus generating path-dependent outcomes. These outcomes show that economic development is negatively related with upstream intergenerational transfers, and with the strength of family ties. On the one hand, the economy may follow a convergence path towards a low level of economic development, where adherence to strong family ties is the dominant characteristic of a culturally homogeneous population, and where the overall flow of intergenerational transfers is substantial. On the other hand, the economy may follow a different path of convergence towards a relatively higher level of economic development, where the population is more diverse in terms of their attitudes on family ties, and where the overall flow of intergenerational transfers is lower by comparison.

Keywords: Economic development; Intergenerational transfers; Family ties; Cultural transmission (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S030440682100077X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:96:y:2021:i:c:s030440682100077x

DOI: 10.1016/j.jmateco.2021.102514

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:mateco:v:96:y:2021:i:c:s030440682100077x